Melatonin & Diarrhea???

New Topic Post Reply Printable Version
33 posts in this thread.
Viewing Page :
 1  2 
[ << Previous Thread | Next Thread >> ]

MyOwnAdvocate
New Member


Date Joined Sep 2017
Total Posts : 1
   Posted 9/1/2017 4:47 PM (GMT -7)   
Was advised by medical provider to use 1 3-mg tablet of Melatonin. By morning, woke up with anxiety and nausea. Stopped taking it after the one dosage. 24 hours later, bout of diarrhea.
I'm positive it was from the melatonin. Or was was it the pill because it had Magnesium Sterate, which is a natural laxative. What? I'm glad I have Google but so much research. I checked the label of the new Tums "smoothies" I have taken and it too has Magesium Sterate in it as well as Sorbitol (never do I take an sweetner with an -nol ending). Regular chalky Tums does not have these additives. I'll take chalky over anything going in and OUT of me way too smoothly!

So, I'm not attempting Melatonin again! But is it Melatonin or the additives in the pill? As my own advocate, the research continues......By the way....I read that MIT says that any does over 1 mg is too much. So why do they sell doses at 3 mg, 5 mg, 10 mg...etc. They state .3 to 1 mg is regular dose. I ordered 1mg tabs from Walgreens on-line but won't be using it. I'm sure it was the Melatonin but the additives may not help.

Sondancewoman
New Member


Date Joined Sep 2017
Total Posts : 1
   Posted 9/28/2017 10:09 PM (GMT -7)   
Date is September 29, 2017
My doctor put me on Melatonin for Insomnia and almost immediately I got horrible explosive diarrhea, going over 7 or 8 times a day. I had no idea what was causing it and only briefly wondered if was the Melatonin. I went to the dr and he didn't think it was Melatonin. But after eliminating everything I could think of, I decided to quit the Melatonin and no more diarrhea.

Doctors should be notified about this!

duckhunterswife
New Member


Date Joined Nov 2017
Total Posts : 1
   Posted 11/13/2017 9:07 AM (GMT -7)   
I too have been experiencing diarrhea for three weeks. I made an appointment with my GI doctor, thinking something was really wrong. After finding this forum, I'll stop taking melatonin and cancel the appointment.

ebethaliz
New Member


Date Joined Nov 2017
Total Posts : 1
   Posted 11/15/2017 12:19 PM (GMT -7)   
Thank you all for posting your stories. Almost three months after starting to take melatonin almost nightly as a sleep aid, I began a bout of horrible diarrhea that only ended last week after stopping the melatonin two weeks earlier. I never connected the melatonin with my problem so I never mentioned it to my doctor who did stool samples, blood tests, etc., which were all negative. Finally, in searching my mind, I told her about the melatonin and she told me to stop taking it. That's when I found this forum. Since then I learned that it is not be be used as a regular sleep aid, especially long term.

Again, thank you all for posting. Your stories helped confirm my problem.

stickersteve
New Member


Date Joined Jan 2013
Total Posts : 7
   Posted 11/21/2017 10:02 AM (GMT -7)   
I did not read this whole thread, but I have started taking melatonin from a company called Patch MD. all their supplements are in patch form so they bypass your stomach. I am trying a few of their products trying to cut back on all the pill supplements I take.

Borboleta18
New Member


Date Joined Jan 2018
Total Posts : 1
   Posted 1/4/2018 2:32 PM (GMT -7)   
hi there, i could not help to share my horrible experience with melatonin. I started taking 3 mg after my mother tragically passed away and slowly increased the dosage to 25 mg as the effects on my sleep was as i used it nightly was decreasing. just so you know all it has been a week since i took my very last pill and im not 100% myself yet but getting better everyday. my experience was really bad until i found this group and confirmed my suspicion with my several times a day diarrhea, stomach cramping and bloating. i though the worse until i realised that melatonin was causing this. i also was feeling tired, moody and put 5 pounds. im a extremely healthy person i put an average of 40 miles on intervals workouts a week. i had not mut energy. im 5'5, 105 pounds quite consistent with my weight, loosing weight more than gaining due to extreme hikes. i was very surprised with my weight gain due to the hormonal effects of melatonin. but the very worse was the horrible uncontrollable burst of diarrhea. yes melatonin helped me sleep but the side effects are absolutely not worth it. im slowly getting back to norm (diarrhea only in the morning, instead of several times a day).
im taking powerful chamomile tea (pure from flowers) and im sticking with it. neve melatonin again
here is a very informaive link:
https://wwws.fitnessrepublic.com/fitness/the-side-effects-of-melatonin.html

Rufina
New Member


Date Joined Jan 2018
Total Posts : 1
   Posted 1/22/2018 7:58 AM (GMT -7)   
I'm so glad I found this forum as I honestly thought I was losing my mind. I've been taking Melatonin (10mg!!!) to help me sleep (Ive always been a really poor sleeper) since the end of September 2017. For the first 6 weeks, all was good, getting a great night sleep. And then for no reason at all on 20th November I woke with the worst diarrhea imaginable. I thought it was food poisoning but I didn't feel sick. This has been going on until now, 9 weeks later. I've been to numerous doctors, had acupuncture and reflexology and I went for energy healing last Thursday. She told me she felt my body was saturated with melatonin, despite the fact I hadn't told her I was using it. Because all the doctors results, blood tests, coeliac testing, stool tests etc came back negative everyone was suggesting I was very stressed. I was very down, anxious, exhausted, low energy, paranoid, the total opposite to how I normally am. Crying and feeling I was going insane. I stopped taking the melatonin 4 days ago and already the fog has lifted from my brain, I'm back to myself emotionally and feel life is good. The diarrhea has not yet stopped but it's definitely reduced. I was going 10-12 times a day, explosive bursts of uncontrollable diarrhea, some cramping but no weight loss. I couldn't believe after 9 weeks of diarrhea there was no weight loss! Hopefully my body will get back to normal very soon, I'm booked for a colonoscopy next week and I'll go ahead with it, but my advice is to steer clear of melatonin. Thank you for all the posts, they've confirmed what my energy healer suspected.

Nancy1951
New Member


Date Joined Jan 2018
Total Posts : 1
   Posted 1/23/2018 8:58 AM (GMT -7)   
Hello!
I am so thankful to have found this forum. I have been researching for over a month with regard to my problem. After having all blood, urine, and stool sample tests coming back negative, I felt very frustrated! I have requested an ultrasound before seeing a gastroenterologist. It has been 9 years since my first colonoscopy. I have not been diagnosed with IBS, and I may not have a serious intestinal disorder.
But I believe I have discovered the cause of my diarrhea!
I began taking Melatonin (5 mg) as a sleep aid in mid-October. Explosive diarrhea began on December 7th. I keep a daily log of food intake, number of trips to the bathroom, Bristol stool chart rating, etc.
Last night I stopped taking Melatonin and I sincerely hope that this horrible onslaught will end soon!
Like most, I feel like I was going crazy, crippled in daily activities, having to map my daily route with knowing where the restrooms were located in the stores, etc. I even have had to slip out of church service several weeks in a row because of this.
I agree with others: the side effects of Melatonin and safe dosage amounts should be CLEARLY labelled. I do believe this side effect is not as common for most people, but those of us who have extreme sensitivity are the most impacted.
I was using the Walmart brand: Equate. The label does indicate short time use only, with a peel back label I just noticed as I'm writing (pale grey lettering/not easy to read) that lists non-medicinal ingredients and warnings, etc. Diarrhea is not listed, only "Mild gastrointestinal symptoms (nausea, vomiting, or cramping), none of which I experienced, as well as "rare allergic reactions have been known to occur, in which case discontinue use."

So, I am really hopeful that I have discovered the cause of my chronic diarrhea.

Also a question: Has anyone else experienced any hair loss? I am upset with the amount of hair clumps/strands that are in my comb. Could it be due to malabsorption of nutrients due to the diarrhea?

Post Edited (Nancy1951) : 1/24/2018 8:27:02 AM (GMT-7)

New Topic Post Reply Printable Version
33 posts in this thread.
Viewing Page :
 1  2 
Forum Information
Currently it is Tuesday, February 20, 2018 10:48 AM (GMT -7)
There are a total of 2,931,238 posts in 321,615 threads.
View Active Threads


Who's Online
This forum has 160350 registered members. Please welcome our newest member, Nonster59.
351 Guest(s), 3 Registered Member(s) are currently online.  Details
tennisplayer, Michael_T, garyi